Thunderstorm Wind, Jewell
- When
- July 14, 4:50 PM CST to 5:05 PM CST
- Where
- Jewell County, Burr Oak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.870, -98.300
Wind gusts estimated at 60 MPH.
Over the course of 3 hours on this late Wednesday afternoon and evening, a nearly solid line of severe thunderstorms lumbered slowly east-southeast across parts of North Central Kansas, primarily affecting areas east of a line from Smith Center to Plainville. These storms developed along a well-defined, advancing cold front, in a very|unstable environment characterized by 3500-5000 J/kg MLCAPE,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Over the course of 3 hours on this late Wednesday afternoon and evening, a nearly solid line of severe thunderstorms lumbered slowly east-southeast across parts of North Central Kansas, primarily affecting areas east of a line from Smith Center to Plainville. These storms developed along a well-defined, advancing cold front, in a very|unstable environment characterized by 3500-5000 J/kg MLCAPE, but only around 30 knots of deep-layer vertical wind shear. In the mid and upper levels, a shortwave trough centered to the north over the Dakotas served as the primary instigator for severe weather. These storms resulted in several reports of damaging wind gusts of 60-70 MPH, mainly across Osborne and Mitchell Counties, along with a few hail reports ranging from penny to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 14, 4:22 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT WED JUL 14 2010
.UPDATE...UPDATED FORECAST SO ZONE GROUPS INCLUDE THE NEW SEVERE
THUNDERSTORM WATCH. ALSO TWEAKED POPS AND CLOUDS TO REFLECT
CURRENT CONDITIONS. REST OF THE FORECAST REMAINS ON TRACK WITH NO
FURTHER CHANGES MADE AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 321 PM CDT WED JUL 14 2010/
SHORT TERM...THROUGH 12Z FRIDAY. PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES FOR PRECIPITATION THIS AFTERNOON THROUGH THURSDAY. AS
EXPECTED ANOTHER WARM DAY PRESENTED ITSELF TO THE AREA AS 850MB
TEMPS SOARED INTO THE UPPER 20 DEGREE C THROUGH MANY LOCATIONS.
THIS RESULTED IN AFTERNOON TEMPERATURES IN THE LOW 100S ACROSS OUR
SOUTH...WITH TEMPS IN THE UPPER 80S AND 90S FARTHER NORTH. MORNING
UPPER AIR ANALYSIS REVEALS A MID LEVEL LOW OVER SOUTHERN
SASKATCHEWAN...WITH A 55KT MID LEVEL JET STREAK ROUNDING THE BASE
OF THE LOW ACROSS THE NORTHERN ROCKY MOUNTAIN RANGE AND THE
NORTHERN PLAINS. MID AND UPPER LEVEL DIFFLUENCE WAS ALSO VERY
PRONOUNCED ACROSS PORTIONS OF THE NORTHERN PLAINS AND SOUTHERN
CANADA. A LOW TO MID LEVEL MOISTURE PLUME WAS ALSO EVIDENT ON
SATELLITE IMAGERY ADVANCING FROM THE PACIFIC...NORTHEASTWARD
ACROSS THE SOUTHWESTERN CONUS AND INTO THE CENTRAL PLAINS. AT THE
SURFACE A COLD FRONT WAS NOTED EXTENDING FROM EAST OF
KONL...SOUTHWESTWARD TO NEAR KLXN AND JUST WEST OF KMCK AT 18Z.
THIS COLD FRONT HAD BEEN MAKING PROGRESS ACROSS WESTERN NEBRASKA
THIS MORNING...HOWEVER IN THE PAST FEW HOURS HAS STALLED OUT AND
ACTUALLY RETROGRADED SOME.
AFTERNOON HEAT INDEX VALUES HAVE COME THROUGH AS EXPECTED
AND WE WILL CONTINUE TO RUN THE CURRENT HEAT ADVISORY THROUGH
01Z...AT WHICH TIME COOLER CONDITIONS SHOULD PRESENT THEMSELVES TO
THE ENTIRE CWA. AFTERNOON 700MB TEMPS IN EXCESS OF 15 DEGREES C
ARE ONCE AGAIN PRESENTING A HEALTHY CAP TO THE AREA...BUT
CONVERGENCE ALONG THE SURFACE FRONT IS INCREASING PER SPC MESO
ANALYSIS PAGE...AND CURRENTLY EXPECT FORCING WILL OVERCOME
PORTIONS OF THE CAP LATE THIS AFTERNOON AND EVENING. THE NAM...EC AND
OPERATIONAL GFS ALL INDICATE PRECIPITATION OVER OUR CWA BETWEEN
NOW AND 00Z...WITH THE 12Z NCEP 4KM WRF-NMM ADVERTISING A LINE OF
CONVECTION INITIATING OVER OUR CWA AFTER 21 OR 22Z. INSTABILITY
CONTINUES TO STRENGTHEN OVER THE AREA WITH 18Z LAPS DATA
SUGGESTING 0-1 MLCAPE VALUES ON THE ORDER OF 3500 J/KG IN
PLACE...WITH SOME LOCATIONS POSSIBLY HIGHER THAN THAT. DEEP LAYER
SHEAR REMAIN LESS THAN IMPRESSIVE THIS AFTERNOON WITH THE MAIN JET
ENERGY WELL TO OUR NORTH...WITH DEEP LAYER SHEAR VALUES OF 20-25
KTS INDICATED BY LAPS OUT AHEAD OF THE SURFACE FRONT. ALL SIGNS
CONTINUE TO POINT TOWARDS CONVECTION OVER OUR CWA LATER THIS
AFTERNOON AND EVENING...AND THUS WILL CONTINUE SEVERE WORDING IN
THE HWO. WILL GO AHEAD AND UP HAIL SIZE TO ACCOUNT FOR THE
INCREASING INSTABILITY. ALSO...MOISTURE FLOWING OFF OF THE
PACIFIC...WORKING IN CONCERT WITH PLENTIFUL LOW LEVEL
MOISTURE...IS PROVIDING PW VALUES NEAR 2 INCHES. AS A RESULT...ANY
THUNDERSTORM DEVELOPMENT WILL LIKELY BE CAPABLE OF PRODUCING HEAVY
RAINFALL WITH AN ASSOCIATED LOCALIZED FLASH FLOODING CAPABILITY.
WILL CONTINUE TO HIT THIS IN THE HWO AS WELL.
LATEST GUIDANCE SUGGESTS THE SURFACE FRONT WILL MAKE A SWIFT PUSH TO
THE SOUTHEAST ONCE CONVECTION GETS GOING...LIKELY CLEARING OUR ENTIRE CWA
BETWEEN 00Z AND 06Z TONIGHT. LOW TO MID LEVEL FRONTOGENESIS BEHIND
THE SURFACE FRONT WILL LIKELY PRODUCE ADDITIONAL PRECIPITATION
ACROSS OUR SOUTH THROUGH THURSDAY MORNING...BUT EVEN THIS SHOULD
DISSIPATE BY MIDDAY THURSDAY. THIS WILL LEAD THE WAY TO DRIER AND
RELATIVELY COOLER WEATHER FOR LATE THURSDAY AND EARLY FRIDAY.
LONG TERM...FRIDAY THROUGH WEDNESDAY. LARGE UPPER LEVEL RIDGE WILL
BE LOCATED ACROSS THE DESERT SOUTHWEST ON FRIDAY WITH TYPICAL
SUMMERTIME NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS. AT THE
SFC...WIND WILL ONCE AGAIN BECOME SOUTHERLY AS A LEE TROUGH TAKES
SHAPE OVER THE HIGH PLAINS AND SFC HIGH SLIDES EAST TOWARDS
MISSISSIPPI VALLEY. TEMPERATURES WILL BE ON THE INCREASE FRIDAY...UP
SEVERAL DEGREES FROM THURSDAY HIGHS AND LIKELY BACK INTO THE 90S.
AFTERNOON HEATING OVER THE HIGH PLAINS COULD TRIGGER A FEW
THUNDERSTORMS BY LATE AFTERNOON WEST OF OUR CWA...AND WILL CONTINUE
TO GO WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR OUR CWA FRIDAY NIGHT
SHOULD ANY OF THESE THUNDERSTORMS PERSIST LONG ENOUGH TO TRACK
SOUTHEAST INTO OUR CWA.
SATURDAY COULD THEN BE ONE OF THE HOTTEST DAYS OF THE NEXT 7 DAYS
WITH SOUTH WINDS HEATING THINGS UP IN ADVANCE OF OUR NEXT COLD
FRONT. HIGH TEMPERATURES ON SATURDAY ARE EXPECTED TO RANGE FROM THE
MID 90S ACROSS SOUTH CENTRAL NEBRASKA TO THE UPPER 90S OVER NORTH
CENTRAL KANSAS. THERE IS AN EVEN BETTER CHANCE OF THUNDERSTORMS
DEVELOPING TO THE WEST OF OUR CWA SATURDAY AFTERNOON OVER THE
NEBRASKA SANDHILLS. ALTHOUGH OUR CWA WILL REMAIN DRY DURING MOST OF
THE DAY ON SATURDAY...THUNDERSTORMS COULD MOVE INTO OUR AREA FROM
THE WEST DURING THE EVENING AND OVERNIGHT HOURS. THE BEST CHANCE FOR
THUNDERSTORMS FRIDAY NIGHT WILL BE ACROSS NORTHERN ZONES AND
ESPECIALLY FOR POINTS NORTHEAST OF OUR CWA.
THE COLD FRONT WILL LIKELY STALL OUT SOMEWHERE ACROSS OUR CWA ON
SUNDAY AND BE A FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT. THEREFORE...WILL KEEP AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST DURING THE DAY ON SUNDAY. THE UPPER
RIDGE REMAINS CONFINED TO THE SOUTHWESTERN CONUS...WHICH WOULD ALSO
SUPPORT A THUNDERSTORM THREAT ACROSS OUR AREA ON THE NORTHEASTERN
PERIPHERY OF THE UPPER RIDGE. THE CHANCE FOR THUNDERSTORMS WILL
LINGER THROUGH MONDAY NIGHT. TEMPERATURES WILL BE COOLER ON SUNDAY
WITH AT LEAST SOME CLOUDS AROUND FRONTAL BOUNDARY IN THE AREA. HIGH
TEMPERATURES NORTH OF THE FRONT ACROSS SOME OF OUR NEBRASKA COUNTIES
COULD HOLD IN THE UPPER 80S WITH THE WARMER 90S MORE COMMON ACROSS
NORTH CENTRAL KANSAS. TEMPERATURES ON MONDAY WILL BE MUCH THE SAME AS
SUNDAY WITH THE FRONTAL BOUNDARY STILL POSSIBLY LOCATED ACROSS OUR
CWA.
THE UPPER RIDGE SHOULD MAKE THE SHIFT FROM THE SOUTHWESTERN CONUS TO
THE SOUTHEASTERN CONUS TUESDAY AND WEDNESDAY WITH UPPER TROUGHING
MOVING BACK INTO THE WESTERN CONUS. TEMPERATURES WILL BE HOT DURING
THIS TIME BUT NOTHING OUT OF THE ORDINARY FOR JULY. PAST MODEL RUNS
WERE TRYING TO BUILD THE RIDGE UP MORE INTO THE CENTRAL CONUS...BUT
WITH THE NEW 12Z ECMWF KEEPING IT MORE OF A FLAT RIDGE THAT SLIDES
INTO THE SOUTHEASTERN CONUS...WE MAY NOT GET QUITE AS HOT. MAY ALSO
NEED TO EVENTUALLY ADD SOME PRECIP CHANCES INTO THE DAY 6 AND 7 TIME
FRAME IF TRENDS FOUND IN 12Z ECMWF CONTINUE.
PREV DISCUSSION... /ISSUED 1209 PM CDT WED JUL 14 2010/
AVIATION...18Z KGRI TAF. VFR CONDITIONS EXPECTED AT KGRI THROUGH
MUCH OF THE FORECAST PERIOD. A SURFACE BOUNDARY...CURRENTLY
LOCATED ABOUT 50 MILES WEST OF KGRI...WILL PUSH EAST / SOUTHEAST THIS
AFTERNOON...LIKELY CLEARING KGRI BY 20Z. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE IN THE KGRI AREA THIS AFTERNOON
THROUGH EARLY THIS EVENING...WITH CONVECTION AND ASSOCIATED
PRECIPITATION PUSHING SOUTHEAST OF KGRI AFTER 00Z. SURFACE WINDS
WILL TRANSITION FROM THE SOUTHWEST TO MORE OF A NORTHWESTERLY
DIRECTION POST-FROPA...AND EVENTUALLY TO THE NORTHEAST BY THE END
OF THE FORECAST PERIOD. CU NEAR 3500 FT AGL IS ANTICIPATED WITH
AFTERNOON AND EVENING CONVECTION...WITH CLOUD COVER RELEGATED TO
12000 FT AGL OR HIGHER ALL OTHER TIMES.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ064-076-077-
084>087.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&
UPDATE/SHORT TERM/AVIATION...BRYANT
LONG TERM...WESELYHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 503 PM CDT WED JUL 14 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 503 PM CDT WED JUL 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS POSTED UNTIL 11 PM FOR A PORTION OF THE OUTLOOK AREA. LOOK FOR SCATTERED THUNDERSTORMS...SOME LIKELY SEVERE...ESPECIALLY EAST OF A LINE FROM FULLERTON NEBRASKA...TO HASTINGS...TO HILL CITY KANSAS. THE STORMS COULD DROP HAIL TO THE SIZE OF BASEBALLS AND PRODUCE WIND GUSTS TO 60 MPH. AN ISOLATED...BRIEF TORNADO WILL ALSO BE POSSIBLE FOR A TIME EARLY THIS EVENING. HEAVY RAINFALL IS EXPECTED WITH ANY THUNDERSTORM THAT DOES DEVELOP...THUS PRESENTING A THREAT FOR LOCALIZED FLASH FLOODING BY LATE EVENING. THE RISK FOR SEVERE WEATHER WILL GENERALLY BE EAST OF THE AREA BY MIDNIGHT. HOT AND MUGGY CONDITIONS WILL PERSIST ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH EARLY THIS EVENING. AS A RESULT...A HEAT ADVISORY REMAINS IN EFFECT FOR AREAS SOUTH OF A LINE FROM YORK TO CAMPBELL NEBRASKA...TO PHILLIPSBURG KANSAS. PLEASE SEE THE LATEST HEAT ADVISORY PRODUCT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE OUTLOOK AREA THURSDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...ESPECIALLY SOUTHEAST OF A LINE FROM FULLERTON... TO HASTINGS...TO HILL CITY KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
502 PM CDT WED JUL 14 2010
KSZ006-007-NEZ085-086-142245-
JEWELL KS-NUCKOLLS NE-SMITH KS-WEBSTER NE-
502 PM CDT WED JUL 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NUCKOLLS...WEBSTER...
NORTHWESTERN JEWELL AND NORTHERN SMITH COUNTIES UNTIL 545 PM CDT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED CLOUD TO 9 MILES
SOUTHEAST OF RIVERTON TO ATHOL...AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COWLES...
SMITH CENTER...
BELLAIRE...
ROSEMONT...
LEBANON...
GUIDE ROCK...
NELSON...
BOSTWICK...
ESBON...
BURR OAK...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4029 9798 3975 9839 3974 9906 3995 9878
4000 9875 4000 9872 4005 9872 4029 9858
TIME...MOT...LOC 2202Z 255DEG 23KT 4012 9848 3998 9865
3984 9886
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 SSW INAVALE 40.03N 98.67W
07/14/2010 E1.75 INCH WEBSTER NE PUBLIC
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 NW DEWEESE 40.38N 98.18W
07/14/2010 E0.75 INCH CLAY NE PUBLIC
40 MPH WINDS
&&
NWSThe Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH knocked down numerous small tree limbs, causing power outages.
Numerous small tree limbs knocked down in town.
Tree limbs of 3 to 4 inches in diameter knocked down.
Wind gusts estimated at 70 MPH.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 70 MPH.
Tree limbs of 4 to 6 inches in diameter knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249299, 249300, 249301, 249302, 249303, 249304, 249305, 249306, 249307, 249308, 249309, 249311, 249312, 249313.